Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

October 24, 2021Wilson County, Woodson County, Kansas

NWS Wichita, KS issued this special weather statement at Oct 24, 2021, 6:21 AM CDT for Wilson County, Woodson County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2021, 6:21 AM CDT (11:21 UTC)
Expired
Oct 24, 2021, 7:00 AM CDT
In force
39 min
Issued by
NWS Wichita, KS
Hail
0.75 in
Wind
50

Counties Wilson County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 154 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

483 
WWUS83 KICT 241121
SPSICT

Special Weather Statement
National Weather Service Wichita KS
621 AM CDT Sun Oct 24 2021
 
KSZ071-072-095-096-241200-
Wilson KS-Woodson KS-Neosho KS-Allen KS-
621 AM CDT Sun Oct 24 2021

...Strong thunderstorms will impact portions of central Wilson,
northwestern Neosho, eastern Woodson and western Allen Counties
through 700 AM CDT...

At 620 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Le Roy to near Fredonia. Movement was east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Chanute, Iola, Fredonia, Humboldt, Yates Center, Gas, Altoona,
Buffalo, Neosho Falls, Benedict, Earlton, Bassett, Petrolia, Rose,
Chanute Airport, Iola Airport and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3748 9551 3748 9589 3804 9571 3804 9530
TIME...MOT...LOC 1120Z 259DEG 21KT 3804 9565 3756 9580 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 24, 6:16 AM CDT, 5 minutes earlier.

Area forecast discussion, Oct 24, 6:16 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
616 AM CDT Sun Oct 24 2021

.SHORT TERM...(Today through Monday night)
Issued at 335 AM CDT Sun Oct 24 2021

At this hour, the surface low is over portions of central KS, near
KRSL. Patchy fog and even some light drizzle will be possible this
morning across central KS. As the stout shortwave moves across the
region today, the sfc low will be driven through northeast KS and
into northern Missouri. The trailing front is expected to move
across the CWA a bit faster than previously forecast. Based on the
latest guidance the front may very well be exiting southeast KS by
21Z. In order to have a severe threat across far southeast KS we
would need to see storms initiate by 18Z-20z. There is some
uncertainty in whether or not we can get a storm going this early as
there will be some capping to overcome. Thinking the best chance
will be our far west column of counties (Allen,Neosho,Labette).
Regardless it looks like the window of opportunity for severe is
down to about 3 hours or less, roughly from 18-21Z. Otherwise,
the main show will be east of the CWA.

If a storm can develop in this window this afternoon, large hail up
to ping pong ball size and damaging winds to 65 mph will be the main
concern, though a brief tornado can't be ruled out.

As the system shifts into the Mississippi Valley later today,
weak ridging will overspread the area bringing quiet dry
conditions back to the area through tomorrow.

.LONG TERM...(Tuesday through Saturday)
Issued at 335 AM CDT Sun Oct 24 2021

Meanwhile, the next deep western CONUS trough will be amplifying
while it shifts into the Great Basin and then over to the Rockies
by Tuesday evening. As the upper trough deepens and ejects over
the southern/central Plains an attendant leeside sfc low will
develop and strengthen as it pushes across northern Oklahoma
Wednesday/Thursday. There seems to be pretty good agreement in
both strength and track of this next system, with slight
differences noted in timing. Regardless, strong winds will likely
accompany this wound up sfc low mid week. Went ahead and adjusted
winds up using a combo NBM90th percentile and Consall Tues-Thur.
Thus, chances of showers and storms will return Tues evening
through Thursday as this system rolls through. As mentioned by the
previous forecaster, there is some uncertainty in the degree of
instability during these periods, so will have to wait for further
model runs to better resolve any severe storm threats.

As this week comes to an end, the anomalously strong system will
move east into the Ohio Valley while upper ridging slowly builds
Friday through the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 616 AM CDT Sun Oct 24 2021

Low pressure and a cold front will sweep eastward across the area
today. Convection should exit southeast Kansas by midday, with
some IFR/MVFR stratus cigs/fog vsbys affecting parts of central
Kansas this morning in the wake of the surface low. Gusty south
winds will become gusty northwest winds after the frontal passage
today before diminishing this evening/tonight.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  44  65  47 /  10   0   0   0
Hutchinson      69  41  64  46 /  10   0   0   0
Newton          71  41  63  46 /  10   0   0   0
ElDorado        73  43  63  46 /  10   0   0   0
Winfield-KWLD   77  44  67  48 /  10   0   0   0
Russell         64  39  62  46 /  20   0   0   0
Great Bend      66  39  63  47 /  20   0   0   0
Salina          66  40  63  45 /  20   0   0   0
McPherson       68  41  62  45 /  10   0   0   0
Coffeyville     79  45  66  46 /  30   0   0   0
Chanute         77  43  63  45 /  30   0   0   0
Iola            76  43  62  44 /  30   0   0   0
Parsons-KPPF    78  44  65  45 /  30   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...KED
Hazardous weather outlook, Oct 24, 4:20 AM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wichita KS
420 AM CDT Sun Oct 24 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
420 AM CDT Sun Oct 24 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms will move across south central and
southeast Kansas this morning. A couple storms could produce small
hail, gusty winds, and brief heavy downpours.

Areas of fog and drizzle are possible early this morning, generally
along and north of a line from Great Bend to Salina. Some dense fog
is possible.

Severe storms will be possible across far southeast Kansas this
afternoon, mainly east of Yates Center to Fredonia to Independence.
If storms develop, hail up to ping pong ball size and damaging
winds will be the main concerns, however, a brief tornado can't be
ruled out. Please stay tuned for updates.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms will remain in the forecast Tuesday night
through Thursday. There could be a strong to severe storm threat
Tuesday evening and night, although there remains some uncertainty.
Stay tuned for updates on timing and possible hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Oct 24, 2:31 AM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
231 AM CDT Sun Oct 24 2021

KSZ052-068-069-083-240800-
Butler KS-Harvey KS-Marion KS-Sedgwick KS-
231 AM CDT Sun Oct 24 2021

...Strong thunderstorms will impact portions of eastern Sedgwick,
Harvey, western Butler and southwestern Marion Counties through 300
AM CDT...

At 230 AM CDT, Doppler radar was tracking strong thunderstorms
scattered along a line extending from 5 miles north of Halstead to 6
miles southwest of Whitewater to Mcconnell Air Force Base. Movement
was east-northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Wichita, Derby, Newton, El Dorado, Andover, Augusta, Park City,
Valley Center, Bel Aire, Rose Hill, Hesston, Halstead, North Newton,
Sedgwick, Towanda, Peabody, Benton, Whitewater, Kechi and
Eastborough.

This includes the following highways...
 Interstate 135 between Mile Markers 3 and 42.
 Interstate 35 between Mile Markers 43 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3753 9730 3781 9736 3811 9764 3817 9747
      3817 9737 3821 9737 3828 9720 3804 9683
      3760 9694
TIME...MOT...LOC 0730Z 247DEG 45KT 3808 9753 3791 9725 3761 9726

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DARMOFAL
Local storm report, Oct 24, 2:33 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
233 AM CDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     HAIL             EAST WICHITA            37.68N 97.26W
10/24/2021  E0.75 INCH       SEDGWICK           KS   PUBLIC

            PEA TO DIME SIZE HAIL.

&&

KEVIN.DARMOFAL
Special weather statement, Oct 24, 3:00 AM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
300 AM CDT Sun Oct 24 2021

KSZ052-053-069-240830-
Butler KS-Marion KS-Chase KS-
300 AM CDT Sun Oct 24 2021

...Strong thunderstorms will impact portions of southwestern Chase,
northern Butler and southern Marion Counties through 330 AM CDT...

At 300 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Hillsboro to 6 miles northeast
of Potwin to near Towanda. Movement was northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
El Dorado, Andover, Marion, Towanda, Peabody, Benton, Florence,
Potwin, Elbing, Burns, Cassoday, Bazaar, Elmdale, Matfield Green,
Cedar Point, Santa Fe Lake, El Dorado State Park, Wonsevu, El Dorado
Lake and Marion Lake.

This includes Interstate 35 between Mile Markers 56 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3766 9715 3790 9709 3817 9715 3817 9719
      3826 9732 3852 9677 3843 9663 3829 9650
      3814 9644 3809 9647 3808 9652 3795 9653
TIME...MOT...LOC 0800Z 237DEG 41KT 3826 9717 3799 9693 3778 9697

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DARMOFAL
Special weather statement, Oct 24, 3:29 AM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
329 AM CDT Sun Oct 24 2021

KSZ052-053-069-070-240900-
Butler KS-Greenwood KS-Marion KS-Chase KS-
329 AM CDT Sun Oct 24 2021

...Strong thunderstorms will impact portions of Chase, northeastern
Butler, southeastern Marion and northwestern Greenwood Counties
through 400 AM CDT...

At 329 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marion to 10 miles east of El Dorado.
Movement was east-northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Marion, Cottonwood Falls, Strong City, Florence, Rosalia, Cassoday,
Bazaar, Elmdale, Matfield Green, Cedar Point, Hymer, Wonsevu,
Tallgrass Prairie, Saffordville, Tallgrass Prairie Preserve and El
Dorado State Park.

This includes Interstate 35 between Mile Markers 82 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3852 9636 3817 9636 3817 9633 3783 9631
      3777 9668 3843 9704 3852 9682
TIME...MOT...LOC 0829Z 253DEG 33KT 3838 9695 3785 9666

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DARMOFAL
Special weather statement, Oct 24, 6:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
621 AM CDT Sun Oct 24 2021

KSZ071-072-095-096-241200-
Wilson KS-Woodson KS-Neosho KS-Allen KS-
621 AM CDT Sun Oct 24 2021

...Strong thunderstorms will impact portions of central Wilson,
northwestern Neosho, eastern Woodson and western Allen Counties
through 700 AM CDT...

At 620 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Le Roy to near Fredonia. Movement was east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chanute, Iola, Fredonia, Humboldt, Yates Center, Gas, Altoona,
Buffalo, Neosho Falls, Benedict, Earlton, Bassett, Petrolia, Rose,
Chanute Airport, Iola Airport and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3748 9551 3748 9589 3804 9571 3804 9530
TIME...MOT...LOC 1120Z 259DEG 21KT 3804 9565 3756 9580

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:31 AM CDTSpecial Weather StatementICTHarvey29 min
Oct 24, 3:00 AM CDTSpecial Weather StatementICTChase, Marion30 min
Oct 24, 3:29 AM CDTSpecial Weather StatementICTChase31 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.